About this Journal Submit a Manuscript Table of Contents
Discrete Dynamics in Nature and Society
Volume 2013 (2013), Article ID 580185, 11 pages
http://dx.doi.org/10.1155/2013/580185
Research Article

Global Attractivity of a Periodic Delayed -Species Model of Facultative Mutualism

College of Mathematics and System Sciences, Xinjiang University, Urumqi 830046, China

Received 13 November 2012; Accepted 20 January 2013

Academic Editor: Beatrice Paternoster

Copyright © 2013 Ahmadjan Muhammadhaji and Zhidong Teng. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Two classes of periodic -species Lotka-Volterra facultative mutualism systems with distributed delays are discussed. Based on the continuation theorem of the coincidence degree theory developed by Gaines and Mawhin and the Lyapunov function method, some new sufficient conditions on the existence and global attractivity of positive periodic solutions are established.

1. Introduction

Mutualism is the interaction of two species of organisms that benefits both [1]. In general, mutualism may be either obligate or facultative. Obligate mutualist may survive only by association, and facultative mutualist, while benefiting from the presence of each other, may also survive in the absence of any of them [2]. As it is well known, in recent years the nonautonomous and periodic population dynamical systems are extensively studied. The basic and important studied questions for these systems are the persistence, permanence, and extinction of species, global stability of systems and the existence of positive periodic solutions, positive almost periodic solutions and strictly positive solutions, and so forth. Many important and influential results have been established and can be found in many articles and books. Particularly, the existence of positive periodic solutions for various type population dynamical systems has been extensively studied in [116] and the references cited therein.

In [7], the authors studied the following delayed two-species model of facultative mutualism: By using the technique of coincidence degree and the Lyapunov functionals method, the sufficient conditions for the existence and globally asymptotic stability of positive periodic solutions are obtained for system (1). In [2], the authors considered the following periodic delayed two-species model of facultative mutualism: By means of the methods of coincidence degree and the Lyapunov functional, the sufficient conditions for the existence and globally asymptotic stability of positive periodic solutions are established for system (2). In [12], the following -species periodic Lotka-Volterra type competitive systems with feedback controls and finite and infinite distributed delays are discussed: where . By using the technique of coincidence degree and the Lyapunov functionals method, the sufficient conditions for the existence and global stability of positive periodic solutions are obtained for system (3).

Motivated by the above works, in this paper, we investigate the following two classes of species periodic model of facultative mutualism with finite distributed delays:

By using the technique of coincidence degree developed by Gaines and Mawhin in [17] and the Lyapunov functional method, we will establish some new sufficient conditions which guarantee that the system has at least one positive periodic solution and is globally attractive.

The organization of this paper is as follows. In the next section we will present some basic assumptions and main definitions and lemmas. In Section 3, conditions for the existence and global attractivity of positive periodic solution. In Section 4, two examples are given to illustrate that our main results are applicable. In the final section, we will discuss what we study in this paper and what we had in this paper.

2. Preliminaries

In systems (4) and (5), we have that represent the density of species at time , respectively; represent the intrinsic growth rate of species at time , respectively; represent the intrapatch restriction density of species at time , respectively; represent the mutualism coefficients between species at time , respectively, while is a constant and may be . System (4) involves positive feedback terms which can be regarded as the passive effect on the growth rate of a species, and system (5) involves negative feedback terms which are due to gestation. In this paper, we always assume the following:(H1)   are -periodic continuous functions with ; and are positive -periodic continuous functions; are nonnegative integrable functions on satisfying .

From the viewpoint of mathematical biology, in this paper for systems (4) and (5) we only consider the solution with the following initial condition: where are nonnegative continuous functions defined on satisfying .

In this paper, for any -periodic continuous function we denote the following:

In order to obtain the existence of positive -periodic solutions of systems (4) and (5), we will use the continuation theorem developed by Gaines and Mawhin in [17]. For the reader’s convenience, we will introduce the continuation theorem in the following.

Let and be two normed vetor spaces. Let   be a linear operator and   be a continuous operator. The operator is called a Fredholm operator of index zero, if   and is a closed set in . If is a Fredholm operator of index zero, then there exist continuous projectors and such that and . It follows that is invertible and its inverse is denoted by and denote by an isomorphism of onto Ker . Let be a bounded open subset of , we say that the operator is -compact on , where denotes the closure of in , if is bounded and is compact.

Lemma 1 (see [17]). Let be a Fredholm operator of index zero and let be -compact on . If(a)for each and , ;(b)for each , ;(c),then the operator equation has at least one solution lying in .

3. Main Results

Now, for the convenience of statements, we denote the function

The following theorem is about the existence and global attractivity of positive periodic solutions of system (4).

Theorem 2. Suppose that assumption holds and there exists a constant such that and the algebraic equation has a unique positive solution. Then, system (4) has a positive -periodic solution which is globally attractive.

Proof. We firstly consider the existence of positive periodic solutions of system (4). For system (4), we introduce new variables such that Then, system (4) is rewritten in the following form: In order to apply Lemma 1 to system (14), we introduce the normed vector spaces and as follows. Let denote the space of all continuous function . We take with norm It is obvious that and are the Banach spaces.
We define a linear operator and a continuous operator as follows: where Further, we define continuous projectors and as follows: We easily see that   and . It is obvious that is closed in and . Since for any there are unique and with such that , we have co dim . Therefore, is a Fredholm mapping of index zero. Furthermore, the generalized inverse (to ) is given in the following form: For convenience, we denote as follows: Thus, we have From formulas (23), we easily see that and are continuous operators. Furthermore, it can be verified that is compact for any open bounded set by using Arzela-Ascoli theorem and is bounded. Therefore, is -compact on for any open bounded subset .
Now, we reach the position to search for an appropriate open bounded subset for the application of the continuation theorem (Lemma 1) to system (4).
Corresponding to the operator equation with parameter , we have where is given in (22).
Assume that is a solution of system (24) for some parameter . By integrating system (24) with the interval , we obtain the following: Consequently, From the continuity of , there exist constants such that From (26) and (27), we obtain Therefore, we further have For each and , we have Hence, from (26) we further obtain Consequently, From the assumptions of Theorem 2, we can obtain Hence, Consequently, From (35), we further obtain On the other hand, directly from system (14) we have From (36) and (37), we have, for any ,
Further, from (29) and (37), we have, for any ,
Therefore, from (38) and (39) we have It can be seen that the constants are independent of parameter .
For any , from (18) we can obtain where We consider the following algebraic equation: From the assumption of Theorem 2, the equation has a unique positive solution . Hence, the equation has a unique solution .
Choosing constant large enough such that and , we define a bounded open set as follows: It is clear that satisfies conditions (a) and (b) of Lemma 1. On the other hand, by direct calculating we can obtain where
From the assumption of Theorem 2, we have
From this, we finally have This shows that satisfies condition of Lemma 1. Therefore, system (14) has a -periodic solution . Further, from (13), system (4) has a positive -periodic solution .
Next, we will consider the global attractivity of positive periodic solutions of system (4). Choose positive constants , such that From the assumption of Theorem 2, there exists constant such that for all we have Let be any solution of system (4), we define Lyapunov function as follows: Calculating the upper right derivation of along system (4) for , we have Further, we define a Lyapunov function as follows: Calculating the upper right derivation of , from (52) we finally can obtain, for all ,
Integrating from to on both sides of (54) and by (50) produces then By the definition of and (53), we have Therefore, for we have which, together with (49), leads to and, hence, . From the boundedness of and (58), it follows that are bounded for . It is obvious that both and satisfy the equations of system (4), then by system (4) and the boundedness of and , we know that the derivatives and are bounded. Furthermore, we can obtain that and their derivatives remain bounded on . Therefore is uniformly continuous on . Thus, from (56), we have Therefor, This completes the proof of Theorem 2.

From the proof of Theorem 2, on the existence and global attractivity of positive periodic solutions of system (5), we have the following result.

Corollary 3. Suppose that assumption holds and there exists a constant such that and the algebraic equation has a unique positive solution. Then, system (5) has a positive -periodic solution which is globally attractive.

4. Two Examples

Example 4. First, we consider the following delayed system: Corresponding to system (4), ,  ,  , by direct calculation, we can get and the following equations have unique positive solutions: where It is clear that all the conditions of Theorem 2 hold. Hence, system (64) has a positive periodic solution which is globally attractive.

Example 5. Next, we consider the following delayed system: Corresponding to system (4), ,  ,  , by direct calculation we can get and the following equations have a unique positive solutions: where Clearly, the conditions of Theorem 2 do not hold.
From Figure 1 we can see that system (68) has no globally attractive positive periodic solution.

fig1
Figure 1: Numerical simulation for system (68). Here, we take the initial value .

Remark 6. From these two examples, we can see that if the conditions of Theorem 2 hold, then the system has a globally attractive positive periodic solution. If the conditions of Theorem 2 do not hold, then the system has no globally attractive positive periodic solution.

5. Conclusions

Mawhin’s continuation theorem is a powerful tool for studying the existence of periodic solutions of periodic high-dimensional time-delayed problems. When dealing with time-delayed problem, it is very convenient and the result is relatively simple. The most critical thing in the using of the theorem is the calculation of topological degree, that is, the condition (c) of the theorem.

In this paper, motivated by [2, 7] of Liu et al. we propose two classes of periodic -species Lotka-Volterra facultative mutualism systems with distributed delays. By applying the continuation theorem of the coincidence degree theory developed by Gaines and Mawhin and the Lyapunov function method, we easily obtain sufficient conditions for the existence and global attractivity of positive periodic solutions of the system. From Theorem 2 and Corollary 3, we can see that the distributed time delays have effect on the existence and global attractivity of positive periodic solutions, and conditions (11) and (62) are very crucial to find the criteria for globally attractive positive periodic solutions. Further, the conditions (11) and (62) indicate that the undelayed intraspecific competition dominates the delayed intraspecific reproduction, and the intraspecific competition is more significant than the interspecific cooperation.

Acknowledgments

This work was supported by the National Natural Science Foundation of China (Grants nos. 11271312, 11261056, and 11261058), the China Postdoctoral Science Foundation (Grant no. 20110491750), and the Natural Science Foundation of Xinjiang (Grant no. 2011211B08).

References

  1. E. P. Odum, Fundamentals of Ecology, Saunders, Philadelphia, Pa, USA, 3rd edition, 1971.
  2. Z. Liu, J. Wu, R. Tan, and Y. Chen, “Modeling and analysis of a periodic delayed two-species model of facultative mutualism,” Applied Mathematics and Computation, vol. 217, no. 2, pp. 893–903, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. F. Chen, J. Shi, and X. Chen, “Periodicity in a Lotka-Volterra facultative mutualism system with several delays,” Chinese Journal of Engineering Mathematics, vol. 21, no. 3, pp. 403–409, 2004. View at MathSciNet
  4. H. Wu, Y. Xia, and M. Lin, “Existence of positive periodic solution of mutualism system with several delays,” Chaos, Solitons & Fractals, vol. 36, no. 2, pp. 487–493, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. D. Hu and Z. Zhang, “Four positive periodic solutions to a Lotka-Volterra cooperative system with harvesting terms,” Nonlinear Analysis: Real World Applications, vol. 11, no. 2, pp. 1115–1121, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. F. Hui and Z. Wang, “Existence and global attractivity of positive periodic solutions for delay Lotka-Volterra competition patch systems with stocking,” Journal of Mathematical Analysis and Applications, vol. 293, no. 1, pp. 190–209, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. Z. Liu, R. Tan, Y. Chen, and L. Chen, “On the stable periodic solutions of a delayed two-species model of facultative mutualism,” Applied Mathematics and Computation, vol. 196, no. 1, pp. 105–117, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. G. Lin and Y. Hong, “Periodic solutions to non autonomous predator prey system with delays,” Nonlinear Analysis: Real World Applications, vol. 10, no. 3, pp. 1589–1600, 2009. View at Publisher · View at Google Scholar · View at MathSciNet
  9. S. Lu, “On the existence of positive periodic solutions to a Lotka Volterra cooperative population model with multiple delays,” Nonlinear Analysis: Theory, Methods & Applications, vol. 68, no. 6, pp. 1746–1753, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. J. Shen and J. Li, “Existence and global attractivity of positive periodic solutions for impulsive predator-prey model with dispersion and time delays,” Nonlinear Analysis: Real World Applications, vol. 10, no. 1, pp. 227–243, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. F. Wei and K. Wang, “Global stability and asymptotically periodic solution for nonautonomous cooperative Lotka-Volterra diffusion system,” Applied Mathematics and Computation, vol. 182, no. 1, pp. 161–165, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. P. Weng, “Existence and global stability of positive periodic solution of periodic integrodifferential systems with feedback controls,” Computers & Mathematics with Applications, vol. 40, no. 6-7, pp. 747–759, 2000. View at Publisher · View at Google Scholar · View at MathSciNet
  13. F. Yin and Y. Li, “Positive periodic solutions of a single species model with feedback regulation and distributed time delay,” Applied Mathematics and Computation, vol. 153, no. 2, pp. 475–484, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. C.-J. Zhao, L. Debnath, and K. Wang, “Positive periodic solutions of a delayed model in population,” Applied Mathematics Letters, vol. 16, no. 4, pp. 561–565, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. L. Zhang, H.-X. Li, and X.-B. Zhang, “Periodic solutions of competition Lotka-Volterra dynamic system on time scales,” Computers & Mathematics with Applications, vol. 57, no. 7, pp. 1204–1211, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  16. Z. Zhang, J. Wu, and Z. Wang, “Periodic solutions of nonautonomous stagestructured cooperative system,” Computers & Mathematics With Applications, vol. 47, no. 4-5, pp. 699–706, 2004. View at Publisher · View at Google Scholar
  17. R. E. Gaines and J. L. Mawhin, Coincidence Degree, and Nonlinear Differential Equations, Springer, Berlin, Germany, 1977. View at MathSciNet